Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 115, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 26, 2002, 10:45 PM CDT for 4 counties in South Dakota. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2002, 10:45 PM CDT (03:45 UTC)
- Expired
- Jul 26, 2002, 11:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Hughes County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD
The radar
The Aberdeen radar (KABR), 194 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 11:00 PM CDT | Thunderstorm Wind 52 E | Draper, SD | |
| Jul 26, 11:00 PM CDT | Thunderstorm Wind 52 E | Vivian, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 516 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2002 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
205 WUUS53 KABR 270345 SVRABR SDC065-075-085-117-270430- /NEW.KABR.SV.W.0189.270345-270430/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1045 PM CDT FRI JUL 26 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUGHES COUNTY IN CENTRAL SOUTH DAKOTA JONES COUNTY IN CENTRAL SOUTH DAKOTA LYMAN COUNTY IN CENTRAL SOUTH DAKOTA STANLEY COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 1130 PM CDT(1030 PM MDT) * AT 1045 PM CDT(945 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM OVERLOOK REC AREA TO 3 MILES SOUTH OF DRAPER...OR FROM 7 MILES NORTH OF FORT PIERRE TO 8 MILES EAST OF MURDO...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... VIVIAN AROUND 1055 PM CDT ROSSEAU...CANNING AROUND 1105 PM CDT BLUNT AROUND 1110 PM CDT PRESHO AROUND 1115 PM CDT CEDAR CREEK REC AREA AROUND 1120 PM CDT HARROLD AROUND 1125 PM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4454 10047 4379 10066 4383 9968 4454 9969 FAUCETTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:35 PM CDT, 7 hours 10 minutes earlier.
Area forecast discussion, Jul 26, 3:35 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 335 PM CDT FRI JUL 26 2002 S/W LIFTING ACROSS C AND NE SD THROUGH THIS EVENING NOT BRINGING MUCH AS FAR AS PRECIP TO THE CWA THIS AFTN...ONLY MID AND HIGH LEVEL CLOUDS. THERE ARE SOME SHRAS ACROSS NC SD THIS AFTN AND THERE MAY BE MORE SHRAS YET TO DEVELOP ACROSS NE SD AND WC MN THIS EVENING BEFORE THE S/W EXITS THE AREA. MID LEVEL LAPSE RATES ARE PRETTY STABLE SO DONT EXPECT MUCH AS FAR AS TSRAS WITH THIS S/W. NEXT MORE SIGNIFICANT S/W OVER WY WILL MOVE EAST ACROSS SD THROUGH THE NIGHT ALONG WITH A SFC TROUGH. DWPTS ARE NOT ALL THAT IMPRESSIVE ACROSS THE CWA LATE THIS AFTN ALONG WITH LIS BUT...AS THIS SECOND WAVE MOVES IN...STEEPER MID LEVEL LAPSE RATES WILL OCCUR. THIS WAVE WAS ALREADY BRINGING SOME SCT TSRAS TO WY LATE THIS AFTN. THEREFORE...AS THIS SECOND WAVE AND SFC TROUGH MOVES ACROSS TONIGHT...SCT TSRAS ARE EXPECTED TO DEVELOP AND MOVE EAST ACROSS THE CWA...ENDING SAT MRNG ACROSS NE SD AND WC MN. THE WINDS WILL BECOME WEST BEHIND SFC TROUGH THROUGH SAT MRNG. SAT SHOULD BE MOSTLY A DRY DAY ACROSS THE CWA WITH M/S SKIES AND W TO NW WINDS AT 10 TO 20 MPH. THE AVN AND ETA BOTH SHOW SOME S/W ENERGY SLIDING ACROSS THE UPPER MIDWEST ALONG WITH SOME QPF FOR SAT NIGHT AND SUNDAY. ALTHOUGH THE AVN WANTS TO PUSH A STRONGER COLD FRONT THROUGH THE CWA WHILE THE ETA PUSHES A WEAKER COLD FRONT THROUGH. THEREFORE...WILL GO WITH A 30 POP FOR SHRAS AND TSRAS SAT NIGHT AND SUN. SUN NIGHT THROUGH MON NIGHT LOOKS TO BE DRY ACROSS THE CWA. .EXTENDED DISCUSSION... RATHER SUBSTANTIAL SHIFT IN 00Z AVN RUN IN TERMS OF UPPER FLOW PATTERN ACROSS WESTERN AND CENTRAL US FOR THE MIDDLE OF NEXT WEEK. AVN NOW MORE INLINE WITH ECMWF IN DEVELOPING CUT-OFF LOW IN EAST CENTRAL PACIFIC AND TRENDING TOWARD MORE PROGRESSIVE AND LESS AMPLIFIED EVOLUTION WITH NORTHERN PORTION OF TROUGH. THIS EVOLUTION RESULTS IN MUCH LESS AMPLIFIED UPPER RIDGE ACROSS WESTERN US FOR THE BEGINNING OF NEXT WEEK AS ADVERTISED BY PREVIOUS FEW AVN RUNS. LITTLE IN THE WAY OF SIGNIFICANT SHORT WAVES THROUGH WEDNESDAY. SEVERAL WEAK SHORT WAVES WILL DROP SOUTHWARD FROM GULF OF ALASKA IN THE WEDNESDAY TO FRIDAY TIME FRAME WHICH WILL ACT TO LOWER HEIGHTS ACROSS PACIFIC NORTHWEST WHILE MAINTAINING WEAK RIDGING ACROSS CWA. THIS WILL ALLOW WEAK SHORT WAVES TO APPROACH THE DAKOTAS IN SOUTHWEST UPPER LEVEL FLOW ON THURSDAY AND FRIDAY BUT FEEL THAT MID LEVEL BAROCLINIC ZONE AND BEST UPPER FORCING WILL STILL BE NORTH OF CWA FOR THIS TIME PERIOD AND WILL KEEP PERIOD DRY AT THIS TIME. ACCEPTING THIS MORE ZONAL PATTERN WILL GO WITH TEMPERATURES RIGHT AROUND SEASONAL LEVELS THROUGHOUT THE PERIOD WITH LITTLE IN THE WAY OF DAY TO DAY VARIATIONS. .ABR...NONE MOHR/MARSILI
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 10:06 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 39 min |
| Jul 26, 10:56 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Walworth | 49 min |
| Jul 27, 12:13 AM CDT | Severe Thunderstorm Warning | ABR | McPherson | 47 min |
| Jul 27, 12:32 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 28 min |
| Jul 27, 12:59 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 46 min |
| Jul 27, 2:15 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Grant, Roberts | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.